• FREE Delivery or Collection Today from LloydsPharmacy and 280+ Sainsbury's
  • Secure Patient Data
  • UK Registered Clinical Team
  • No Appointment Needed

Contraceptive Pill Myths

Contraceptive pill myths picture

The contraceptive pill is one of the most popular forms of contraception in the UK. But, as with many popular medicines, there are a number of myths surrounding the contraceptive pill that have little basis in truth. Below are some common misconceptions associated with the contraceptive pill, and our responses to them.

1. The contraceptive pill makes you put on weight.

False. This is one of the most common myths about the pill. Whilst every medicine comes with its own set of possible side effects, they rarely affect most people. In the case of the contraceptive pill, very few women will experience weight gain in the sense of increased body fat because of taking the pill. Any perceived weight gain caused by the pill is generally caused by mild fluid retention.

2. The contraceptive pill makes you moody.

False. While it is true that the contraceptive pill contains synthetic forms of hormones and mood swings can be a mild side effect when you first start the pill, the majority of women will not find their moods affected. Some types of contraceptive pill are actually used to help with mood swings attributed to changes in hormonal cycle.

3. The contraceptive pill will make you infertile.

False. The contraceptive pill will not affect your ability to conceive when you stop taking it. Some women may find that their menstrual cycle can take a little bit of time to get back to normal once they come off the pill, but it will not affect their fertility in the long term. It should be noted, though, that the contraceptive pill is not a barrier form of contraception and it will not stop you from contracting a sexually transmitted infection (STI). If left untreated, STIs can in some cases lead to infertility. 

For more information on tests and treatments for STIs, you can visit our online sexual health clinic.

4. My skin will get worse on the contraceptive pill.

False. It is generally considered that taking the combined pill can help improve the quality of your skin. In fact, the pill Dianette is a treatment for severe acne which also acts as a contraceptive. It should be noted, however, that the mini pill (progesterone-only pill) can in some cases make your skin worse. You should always talk to your GP if you find that your pill is affecting your skin badly, and discuss changing to a different pill or form of contraception.

5. Taking the pill comes with a high risk of cancer.

False. According to the Faculty of Sexual and Reproductive Health, the contraceptive pill is thought to have some relation to certain types of cancer, but it is generally accepted that the risks are very small.

Research has shown that there is a link between the number of women who are on the pill and those who develop cervical cancer. However it is unclear if taking the pill has an effect on the chances of developing the condition, or if other risk factors apply, such as the human papilloma virus (HPV). HPV is passed on during sex and normally has no symptoms but it can be detected when you have a smear test.

There are similar risks associated with women on the pill getting breast cancer, however it is thought that this increased risk, however small, is likely to decrease once you stop taking the pill. It is important to consider that women who have developed breast cancer may have had other risk factors associated with their health which may have also contributed towards developing cancer.

There have been studies suggesting women on the pill actually have a reduced risk of developing ovarian cancer as the artificial hormonal cycle means there is less stimulation of the ovaries.

There is also some early research that the combined pill is protective against bowel cancers, although further research is needed into this area to clarify the benefit.

Conclusion

The contraceptive pill is a very effective form of contraception, provided you take it correctly. If you have further questions, you should talk to your GP and read through the information that comes with your medicine so you are informed on what to expect.